SSRIs appear to delay lactation in new moms, researchers find
WEDNESDAY, Jan. 27 (HealthDay News) -- A widely used class of antidepressants can cause delayed lactation in new mothers, which means they may need additional support in order to breast-feed their babies, a new study says.
The researchers found that antidepressants called selective serotonin reuptake inhibitors (SSRIs), which include such drugs as Prozac and Paxil, may be linked with delayed secretory activation -- a delay in the initiation of full milk secretion.
"The breasts are serotonin-regulated glands, meaning the breasts' ability to secrete milk at the right time is closely related to the body's production and regulation of the hormone serotonin," study co-author Nelson Horseman, of the University of Cincinnati, said in a news release from the Endocrine Society.
He said this means that SSRIs may "impact serotonin regulation in the breast, placing new mothers at greater risk of a delay in the establishment of a full milk supply."
Horseman and colleagues examined the effects of SSRI drugs on lactation in laboratory research using human and animal cell lines, as well as mice. They also evaluated the effect of SSRIs in 431 new mothers and found that median onset of lactation was 85.8 hours after birth among those who used SSRIs, compared with 69.1 hours for those who weren't taking the drugs.
Delayed secretory activation is commonly defined as lactation that begins more than 72 hours after birth.
The study has been accepted for publication in an upcoming issue of the Journal of Clinical Endocrinology & Metabolism.
"SSRI drugs are very helpful medications for many moms, so understanding and ameliorating difficulties moms experience can help them achieve their goals for breast-feeding their babies," Horseman said. "More human research is needed before we can make specific recommendations regarding SSRI use during breast-feeding."
The U.S. National Institute of Child Health and Human Development has more about breast-feeding.
-- Robert Preidt
SOURCE: The Endocrine Society, news release, Jan. 26, 2010
All rights reserved